Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 29, 2022, 3:11 AM MDT for 5 counties in Wyoming. It took effect at Mar 29, 2022, 8:00 AM MDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 3:11 AM MDT (09:11 UTC)
- In effect from
- Mar 29, 2022, 8:00 AM MDT
- Expired
- Mar 29, 2022, 8:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Park County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 10:52 AM MDT | NON-TSTM WND GST 58 | Greybull, WY | |
| Mar 29, 11:00 AM MDT | NON-TSTM WND GST 59 | Greybull, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3790 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779 WWUS75 KRIW 290911 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 311 AM MDT Tue Mar 29 2022 WYZ004-292200- /O.UPG.KRIW.HW.A.0005.220329T1400Z-220330T0200Z/ /O.NEW.KRIW.HW.W.0008.220329T1400Z-220330T0200Z/ North Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, and Shell 311 AM MDT Tue Mar 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...North Bighorn Basin. * WHEN...From 8 AM this morning to 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ WYZ010-292200- /O.UPG.KRIW.HW.A.0005.220329T1400Z-220330T0200Z/ /O.NEW.KRIW.HW.W.0008.220329T1400Z-220330T0200Z/ Northeast Johnson County- Including the city of Buffalo 311 AM MDT Tue Mar 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...From 8 AM this morning to 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ WYZ006-292200- /O.NEW.KRIW.HW.W.0008.220329T1400Z-220330T0200Z/ Southeast Big Horn Basin- Including the cities of Ten Sleep and Worland 311 AM MDT Tue Mar 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 35 mph with gusts 50 to 60 mph expected. * WHERE...Southeast Bighorn Basin. * WHEN...From 8 AM this morning to 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ WYZ011-292200- /O.NEW.KRIW.HW.W.0008.220329T1400Z-220330T0200Z/ Southeast Johnson County- Including the city of Kaycee 311 AM MDT Tue Mar 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 35 mph with gusts 50 to 60 mph expected. * WHERE...Southeast Johnson County. * WHEN...From 8 AM this morning to 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ WYZ017-292200- /O.NEW.KRIW.HW.W.0008.220329T1400Z-220330T0200Z/ Wind River Basin- Including the cities of Riverton and Shoshoni 311 AM MDT Tue Mar 29 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 55 to 65 mph expected. * WHERE...North Wind River Basin. The strongest winds will likely only affect areas along and to the north of a Pavillion to Shoshoni line, near the foothills of the Owl Creek and Bridger Mountains. * WHEN...From 8 AM this morning to 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
3 follow-up statements
198 WWUS75 KRIW 292128 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 328 PM MDT Tue Mar 29 2022 WYZ004-006-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ North Big Horn Basin-Southeast Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Ten Sleep, and Worland 328 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...North Bighorn Basin. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ010-011-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 328 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...Northeast Johnson County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ017-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Wind River Basin- Including the cities of Riverton and Shoshoni 328 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 55 to 65 mph expected. * WHERE...Wind River Basin. The strongest winds will likely only affect areas along and to the north of a Pavillion to Shoshoni line, near the foothills of the Owl Creek and Bridger Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
087 WWUS75 KRIW 292218 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 418 PM MDT Tue Mar 29 2022 WYZ004-006-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ North Big Horn Basin-Southeast Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Ten Sleep, and Worland 418 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...North Bighorn Basin. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Areas of dust reducing visibility to under a half mile are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep both hands on your steering wheel in case of a strong wind gust. In a parking log, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ010-011-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 418 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 50 to 60 mph expected. * WHERE...Johnson County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Areas of dust reducing visibility to under a half mile are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep both hands on your steering wheel in case of a strong wind gust. In a parking log, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ017-300200- /O.CON.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Wind River Basin- Including the cities of Riverton and Shoshoni 418 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts 55 to 65 mph expected. * WHERE...Wind River Basin. The strongest winds will likely only affect areas along and to the north of a Pavillion to Shoshoni line, near the foothills of the Owl Creek and Bridger Mountains. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Mainly to transportation especially on west-to-east orientated roadways. Elevated to extreme blowover risk for lightweight and high-profile vehicles, including campers and tractor trailers. * ADDITIONAL DETAILS...Areas of dust reducing visibility to under a half mile are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please keep both hands on your steering wheel in case of a strong wind gust. In a parking log, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ Team Riverton/21
263 WWUS75 KRIW 300134 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 734 PM MDT Tue Mar 29 2022 WYZ004-006-300245- /O.EXP.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ North Big Horn Basin-Southeast Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Ten Sleep, and Worland 734 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... The high wind warning for portions of the Bighorn Basin will be allowed to expire at 8 PM as winds have started to weaken. $$ WYZ010-011-300245- /O.EXP.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 734 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... The high wind warning for Johnson County will be allowed to expire at 8 PM as winds have started to weaken. $$ WYZ017-300245- /O.EXP.KRIW.HW.W.0008.000000T0000Z-220330T0200Z/ Wind River Basin- Including the cities of Riverton and Shoshoni 734 PM MDT Tue Mar 29 2022 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... The high wind warning for the Wind River Basin will be allowed to expire at 8 PM as winds have started to weaken. $$ 21
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 28, 11:32 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 28, 11:32 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1132 PM MDT Mon Mar 28 2022 .UPDATE... Issued at 717 PM MDT Mon Mar 28 2022 High resolutions models and MOS guidance are showing a decent chance of high wind over northeast Bighorn Basin (zone 4), as well as northern Johnson County (zone 10). Thus have issued a high wind watch for those areas, and the night shift can take another look. && .SHORT TERM...This evening through Tuesday night Issued at 154 PM MDT Mon Mar 28 2022 The dominant warm H5 trough will finally get pushed to the east tonight into tomorrow, opening up the region to a late winter season system. Aloft, the overall flow will be from the southwest, bringing some Pacific moisture in from southern California. Already seeing this moisture flow into southwest Wyoming and starting to flow over the Wind River Range into the Wind River Basin. This will start to wring out on local higher elevations starting this evening, with the best snowfall occurring on the Wind River Range. Tomorrow morning, a cold front begins to surge southward from Montana, bringing in colder air at lower elevations. Temperatures for areas east of the Divide will likely be steady in the mid 40s through the day. As the cold air spills in, precipitation will be more apt to fall for most areas. This will also help bring down the snow levels through the afternoon, bringing a bigger impact to places like South Pass and Casper Mountain. Looks like the best combination of CAA, midlevel instability, daytime heating and sfc lift will be later Tuesday afternoon, which puts the peak of snowfall production on most mountain ranges generally 3 to 6 pm. Latest forecast has not appreciably changed the snowfall forecast, so Winter Weather Advisory currently for the Winds will not need to be expanded for this system. Lower elevations of the Bighorn and Wind River basins, along with greater Natrona, Johnson, and Sweetwater counties will remain warm enough that precip will fall all as rain, with maybe some mixed in snowfall around sunset Tuesday. The trough axis will be past central WY by midnight Tuesday night, with only some light remnant flurries continuing for Natrona and Sweetwater counties through sunrise Wednesday. Temperatures Tuesday night will be back closer to normal, with lower elevations falling into the 20s, while the western mountains and valleys, along with YNP, fall well into the teens. .LONG TERM...Wednesday through Monday Issued at 154 PM MDT Mon Mar 28 2022 Conditions will by drying Wednesday, as the storm system moves southward over the High/Central Plains. A shortwave ridge will quickly build over the area Wednesday night, as another storm system moves southward from the western Canadian provinces. The NAM is the colder solution, keeping 700mb temperatures at minus 5C or colder on Thursday. The GFS and ECMWF warm these temps to around minus 3C, with the best chances for snow over the far west and north during the day Thursday. Any rain would change over to snow Thursday night. Snow will linger through the day Friday, as the system exits over the Northern/Central Plains. A more zonal flow pattern will be in place over the weekend, with another trough moving over the area. The GFS and ECMWF are split with the timing of this system. The ECMWF is the faster solution, moving this system quickly over the state on Saturday, while the GFS is slower and brings it in on Sunday. Temperatures will be at or slightly below normal through the period. Strong winds are not anticipated through the period, although breezy winds with gusts of 25 to 30 mph can be expected. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1132 PM MDT Mon Mar 28 2022 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals An approaching storm system will result in increasing coverage of mountain snow and valley rain Tuesday morning. A cold front will push into northern Wyoming between 10Z and 12Z Tuesday. This cold front is then expected to push south to the Continental Divide between 15Z and 18Z. In wake of this cold front, very windy northerly surface winds are expected as well as lowering ceilings to MVFR to low VFR. The best chance of prolonged precipitation will be across KCOD, KCPR and KLND. The precipitation type is expected to transition from rain to snow Tuesday afternoon and evening. Improving conditions are expected with decreasing cloudiness late Tuesday night. Mountains will frequently be obscured after frontal passage. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Isolated to locally scattered valley rain, mountain snow are expected through 18Z Tuesday. After 18Z Tuesday, increasing coverage and intensity of the precipitation is expected especially south of a KAFO-KPNA line. The canadian cold front will push southwest across Sweetwater County Tuesday afternoon switching winds to the northeast. Periods of MVFR ceilings are expected across all terminals with KJAC the lease likely. After colder air works into the area Tuesday afternoon, the precipitation type looks to change to snow Tuesday afternoon and evening. As this occurs, IFR visibility in snow is expected. The precipitation is expected to decrease in coverage from north to south between 03Z and 09Z Wednesday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 154 PM MDT Mon Mar 28 2022 Dry and windy conditions will continue for today for the central WY zones, along with the area around South Pass. Humidity levels along I-25 have fallen to 10 to 15 percent, while southwest wind gusts have increased to 35 to 40 mph. Expect these area to remain dry and windy through the rest of the day. Remaining lower elevation locations will also be dry, but winds will remain lighter through tonight. A cold front will sweep through the state late tonight and early tomorrow, bringing colder north winds. This system will be accompanied by increased moisture and rain/snow during the day Tuesday. A second round of precipitation will move through Wednesday night an Thursday morning. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 8 AM MDT Tuesday through Tuesday evening for WYZ004-010. Winter Weather Advisory until 7 AM MDT Wednesday for WYZ014-015. && UPDATE...Murrell SHORT TERM...Straub LONG TERM...LaVoie AVIATION...Murrell FIRE WEATHER...Straub
Hazardous weather outlook, Mar 28, 7:15 PM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 715 PM MDT Mon Mar 28 2022 WYZ001>020-022>030-291200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 715 PM MDT Mon Mar 28 2022 ...Winter Weather Advisory for the Wind River Mountains late tonight through Tuesday night... ...High Wind Watch for portions of northern Wyoming on Tuesday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. Significant snow expected to begin late tonight over the Wind River Mountains with the most impact along South Pass. Please see the winter weather statement for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Winter weather with travel impacts continue over South Pass. High wind possible over portions of northern Wyoming. Please see the high wind statement for more details. Thursday into Friday...Another wet weather system with rain and snow is likely. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Team Riverton/21
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:08 PM MDT | High Wind Watch | RIW | Big Horn, Johnson, Park | 8 hr |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.